Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Cholesterol Driven Med Change
Nov 9, 2011

I have been on a regimine of Kaletra and Combivir since diagnosed in 2006. My viral load and cd4 counts have stayed very well managed during this time but I have suffered from chronic GI problems, mostly diarrhea, and now my cholesterol levels are danderously high. My doctor has suggested I begin taking Isentress and Truvada in place of the old regimine. Do I run any risk in switching the regimine as suggested?

Response from Dr. McGowan

I am sorry to hear about your cholesterol issues.

The main risk of changing meds would come from background drug resistance. There was a study called SwitchMerck in which people who were on "Boosted PI" combinations such as Kaletra were switched to Truvada and Isentress. In some patients it did not work well. The response would depend on whether or not your virus had a chance to develop drug resistance from the past.

The queations to ask your doc would be:

Was there any evidence of drug resistance in your virus before you started combivir and Kaletra (called baseline resistance...measured by a resistance blood test called a genotype)? and While you have been on treatment has your viral load ALWAYS been undetectable or have there been times when it has broken through?

If the answer to both questions is NO, then the switch should be fine.

Also other studies show that switching the meds alone may not be enough to bring your cholesterol to normal, you will need to cointinue diet and excerise and possible lipid lowering medications.

Best, Joe



Previous
Tired and exhausted of testing. Need specialist and need an answer
Next
Norvir + drug interactions = ER visit

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement